Kansas, 2017

Flooding in Kansas, June 1, 2017

June 1, 2017 · NWS GLD · 2 events in 1 county or zone

Runoff from prolonged heavy the previous night caused the South Beaver Creek to overflow its banks across northeast Sherman County in the morning. A couple roads that crossed the South Beaver were washed out as a result.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Runoff from prolonged heavy the previous night caused the South Beaver Creek to overflow its banks across northeast Sherman County in the morning. A couple roads that crossed the South Beaver were washed out as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 1, 5:46 AM MST, 14 minutes earlier.

Area forecast discussion, Jun 1, 5:46 AM MST, 14 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
646 AM MDT Thu Jun 1 2017

.UPDATE...
Issued at 645 AM MDT Thu Jun 1 2017

Just completed an update to add fog and to increase the cloud
cover this morning.

&&

.SHORT TERM...(Today through Saturday night)
Issued at 337 AM MDT Thu Jun 1 2017

Main forecast issue will be continued chances for thunderstorms.
Satellite showing a progressive and somewhat amplified flow over the
most of the Pacific. From along the west coast of North America into
the far western Atlantic a highly amplified flow exists with also
some split flow in the western portion of this amplified flow.

At jet level...models initialized fine. At mid levels...models
started out close but would give a slight advantage to the Canadian,
Gfs, and Ecmwf. Models appear to start a little warm today. At this
time it looks like the Ecmwf, Canadian, and Sref were doing the best.

Today/tonight...Very moist low level air mass in place right now.
However the winds are steady with a decent amount of mid and high
level cloud cover around. So at this time do not think there will be
fog but will continue to watch.

Surface wind and pressure field chaotic right now due to major
thunderstorm complex/MCV that plowed through our area during the
night. Significant cold pool forced the front further south. The
high resolution and Cams caught last nights convection and the
resulting wind field. As it looks now the front looks to only move
back through the southern half of my area by 18z and does not move
north of the area until mid afternoon.

Analysis and satellite showing a lot of low level moisture and
moisture in the ridge aloft as it moves into the area today. There
looks to be a decent amount of instability around. However, the
surface focus will be north and west of the area during peak
heating with no lift aloft around due to the ridge on top of us.
However, with all the residual moisture and continued south to
southeast winds around, could see an isolated thunderstorm develop
over almost anywhere in the forecast area. Not enough confidence
to insert any chance through the evening hours so left it dry.

After midnight the next shortwave to affect our area will be
approaching the western portion with adequate moisture and
instability still available. It will be a low probability but did
insert a slight chance of thunderstorms after midnight.

Friday/Friday night...Models in good general agreement in bringing a
shortwave trough through the area in weak west to northwest flow
aloft during the afternoon and into the night. The shortwave also
pushes a cold front through during the night. Models show little to
no inhibition with a generous amount of Cape. Even though the flow
will be weak there will be veering with height. Also instability
indices would support a chance that some of these storms could
become severe.

Of more important note, models have precipitable water values in the
1 to 1.5 inch range with the mean flow only 5 to 15 knots. So no
matter how much severe there will be, these storms look capable of
producing moderate to heavy rainfall. Forecast builder gave me
medium to high chance pops and that looks reasonable for now.
However, it is possible that these will need to be raised. High
temperatures also look fine. However, cloud cover could affect how
warm it gets.

Saturday/Saturday night...Tricky forecast. Above mentioned shortwave
only moves ever so slowly through the area with the ridging behind
it staying just to the west of our through late afternoon. Models do
not have shortwave south and east of our area until during the
evening hours. The forecast builder echoes this with a slight chance
to low chance of precipitation until early evening. Hard to argue
against that so for now will keep that chance.

Temperatures will be cooler in a post front upslope air mass. Did
lower the temperatures given to me a touch because of this and
residual cloud cover and precipitation.

.LONG TERM...(Sunday through Wednesday)
Issued at 237 AM MDT Thu Jun 1 2017

An active pattern will prevail across the central High Plains
through the extended period. Ridge axis remains centered over the
CWA on Sunday before moving slightly to the east overnight into
Monday. There will be highly amplified troughs on either side of the
ridge both east and west in a block type pattern. Sunday will remain
dry; however, moisture advection will continue into the region with
persistent southeasterly flow in the lower levels. The ridge will
slide slightly further eastward late Monday and into Tuesday with
PoPs returning to the forecast area late Monday afternoon. Continued
moisture advection will increase PW values to near 1.5 inches in
portions of the CWA. This combined with weak flow aloft and slow
storm motion will increase the risk of flash flooding with any
thunderstorm development on Tuesday. A slow moving, embedded
shortwave will provide a focus for thunderstorm development on
Tuesday that will persist through the night and into Wednesday.

As we head into Wednesday afternoon, slgt chc PoPs remain in the
forecast as the weak shortwave pushes through the region. The ridge
will rebuild and amplify on Thursday with diminishing PoPs across
much of the area during the morning with a chc of thunderstorms
during the afternoon along a dryline that will begin to set up in
along the CO/KS border.

Model agreement through the extended period is mixed, with decent
agreement through around 06Z Monday and little to no agreement
thereafter.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 541 AM MDT Thu Jun 1 2017

Vfr conditions are expected through the period. For Kgld...very
light fog, 6sm, will be possible for the first few hours of the
period. Light and variable winds will gradually to south in the
afternoon and increase into the 10 to 15 knot range. These winds
will continue through the end of the period.

For Kmck...light and variable winds will shift to the southeast in
the afternoon as the speeds to near 10 knots. The winds shift to
the south around 06z at near the same speed. Low level wind shear
will develop around 06z and continue through the end of the
period.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...BULLER
SHORT TERM...BULLER
LONG TERM...TL
AVIATION...BULLER
Hazardous weather outlook, Jun 1, 3:14 AM MST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
414 AM MDT Thu Jun 1 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
414 AM MDT Thu Jun 1 2017 /514 AM CDT Thu Jun 1 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

From Friday afternoon through Friday night, scattered thunderstorms
are expected to develop and move across the entire area. A few of
these storms could become severe with large hail and damaging winds
the main threats. However, the more widespread threat will be locally
heavy rainfall.

From Tuesday afternoon through Tuesday night, scattered thunderstorms
will once again affect the entire area. Some of these storms could
become severe and also produce heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Sherman

When
June 1, 6:00 AM MST to 9:00 AM MST
Where
Sherman County, 8.52 mi NNE of Goodland Arpt to 8.6 mi NNE of Goodland Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.481, -101.632

The South Beaver Creek overflowed its engineered channel and followed the natural channel of the creek bed. This caused the creek to wash out a small section of CR 74 east of the CR 74/CR 24 intersection near the bridge over the South Beaver Creek.

Flood, Sherman

When
June 1, 9:00 AM MST to 12:00 PM MST
Where
Sherman County, 10.32 mi NNE of Goodland Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.504, -101.614

The South Beaver Creek overflowed its engineered channel and followed the natural channel of the creek bed. This caused the creek to wash out a small section of CR 25 north of the CR 25/CR 75.2 intersection near the bridge over the South Beaver Creek.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702117, 702118.